Hail, Franklin
- When
- April 1, 10:20 PM EST to 10:24 PM EST
- Where
- Franklin County, Mt Carmel
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.400, -84.870
A cold front dropping south across the Ohio Valley helped to trigger thunderstorm development in an unstable environment with deep shear. Some of these storms became severe with large hail and heavy rainfall being the main threats.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A cold front dropping south across the Ohio Valley helped to trigger thunderstorm development in an unstable environment with deep shear. Some of these storms became severe with large hail and heavy rainfall being the main threats.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 1, 7:39 PM EST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 839 PM EDT SUN APR 1 2012 .SYNOPSIS... A COLD FRONTAL BOUNDARY WILL APPROACH AND MOVE THROUGH THE AREA TONIGHT. HIGH PRESSURE WILL BRIEFLY BUILD INTO THE REGION FOR MONDAY. ANOTHER DISTURBANCE WILL APPROACH THE AREA LATE MONDAY NIGHT ALLOWING FOR A RETURN OF PRECIPITATION TO THE REGION. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... SHOWER AND THUNDERSTORM ACTIVITY CONTINUES TO STRUGGLE TO MAINTAIN ITSELF OUT AHEAD OF THE COLD FRONT PUSHING DOWN ACROSS NORTHERN INDIANA AND NORTHERN OHIO. THE 00Z ILN SOUNDING WAS STILL SHOWING ABOUT 1000 J/KG OF MUCAPE SO DO NO WANT TO COMPLETELY WRITE THINGS OFF. WITH SOME LOW LEVEL FORCING ASSOCIATED WITH THE FRONT...SUPPOSE WE COULD STILL SEE SOME DEVELOPMENT THROUGH THE LATE EVENING HOURS. HOWEVER...GIVEN CURRENT TRENDS WILL TRIM BACK POPS TO JUST A LOW CHANCE. GOOD CAA WILL PUSH DOWN FROM THE NORTHEAST BEHIND THE FRONT LATER TONIGHT SO WILL TWEAK DOWN TEMPS A TAD...PRIMARILY ACROSS NORTHEAST PORTIONS OF OUR FA. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... SLIGHTLY COOLER CONDITIONS CAN THEN BE EXPECTED ON MONDAY WITH HIGHS IN THE 60S TO AROUND 70. HIGH PRESSURE WILL ALLOW FOR DRY CONDITIONS ON MONDAY. MODELS ARE IN DISAGREEMENT FOR THE MONDAY THROUGH TUESDAY NIGHT TIME FRAME. WENT CLOSER TO THE ECMWF SOLUTION DURING THIS TIME. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE DURING THE TUESDAY NIGHT TIME FRAME WHEN A COLD FRONT WILL MOVE THROUGH THE FA. TEMPERATURES WILL WARM INTO THE 70S TO AROUND 80 FOR TUESDAY IN ADVANCE OF THIS FRONTAL BOUNDARY. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... SOME SHOWERS AND THUNDERSTORMS MAY STILL BE LINGERING INTO WEDNESDAY MORNING IN THE SOUTHERN ZONES BEFORE COMPLETELY PUSHING SOUTH. OTHERWISE HIGH PRESSURE CENTERED OVER THE NORTHERN GREAT LAKES WILL RIDGE INTO THE AREA. AN UPPER LOW WILL SLIDE SOUTH OF THE REGION THURSDAY INTO FRIDAY. THERE HAVE BEEN SOME MODEL DISCREPANCIES REGARDING HOW CLOSE THIS WILL COME TO THE FORECAST AREA WHICH SEEM TO HINGE ON THE STRENGTH OF THE UPPER TROUGH OVER MARITIME CANADA. SO AT THIS POINT WILL KEEP LOW CHANCE POPS ACROSS THE SOUTHERN ZONES. EXPECT DRY CONDITIONS AREA WIDE ON SATURDAY. THEN A COLD FRONT WILL PUSH INTO THE AREA ON SUNDAY BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL DROP CLOSE TO NORMAL EARLY IN THE PERIOD AND THEN GRADUALLY WARM AGAIN. && .AVIATION /01Z MONDAY THROUGH FRIDAY/... ISOLATED SHOWERS AND A FEW THUNDERSTORMS HAVE MANAGED TO OVERCOME THE CIN ACROSS THE AREA. INSTABILITY REMAINS WEAK THOUGH WITH MLCAPES OF ONLY 200 J/KG OR SO. ELEVATED INSTABILITIES ARE A LITTLE BETTER WITH MUCAPES OF 500-1000 J/KG. SUPPOSE IF WE COULD TAP INTO THIS...WE COULD GET SOME BETTER COVERAGE...BUT THAT IS SEEMING MORE AND MORE UNLIKELY. RIGHT NOW...THE STRONGER STORMS ARE HAVING A TOUGH TIME MAINTAINING THEMSELVES. AS BOUNDARY PUSHES SOUTH THROUGH EARLY MORNING...THREAT FOR SHOWERS AND PERHAPS A FEW THUNDERSTORMS WILL PERSIST ACROSS THE SOUTH. HOWEVER...GIVEN CURRENT DEVELOPMENT...WILL DOWNPLAY THUNDER IN THE TAFS. AS WE GET INTO SOME CAA ON THE BACK SIDE OF THE FRONT...CIGS MAY LOWER TO MVFR THROUGH THE EARLY MORNING HOURS. ANY LOWER CLOUDS SHOULD THEN LIFT THROUGH MID TO LATE MORNING WITH VFR CONDITIONS EXPECTED THROUGH MONDAY AFTERNOON. OUTLOOK...SCATTERED THUNDERSTORMS POSSIBLE MONDAY NIGHT INTO TUESDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...NOVAK NEAR TERM...JGL SHORT TERM...NOVAK LONG TERM... AVIATION...JGL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 807 PM EDT SUN APR 1 2012 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-030015- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 807 PM EDT SUN APR 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING. A FEW IF THE STORMS MAY APPROACH SEVERE LIMITS. LARGE HAIL WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1000 PM EDT SUN APR 1 2012
INZ050-059-OHZ060-061-020230-
UNION IN-WAYNE IN-MONTGOMERY OH-PREBLE OH-
1000 PM EDT SUN APR 1 2012
...A STRONG THUNDERSTORM WILL AFFECT PREBLE...EXTREME WESTERN
MONTGOMERY...SOUTHEASTERN WAYNE AND NORTHEASTERN UNION COUNTIES
THROUGH 1030 PM EDT...
AT 958 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR WEST
FLORENCE...MOVING SOUTHEAST AT 35 MPH.
THIS STORM WILL PRODUCE NICKEL SIZE HAIL.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...EATON...WEST
ALEXANDRIA...CAMDEN AND GRATIS.
ALSO...WEST FLORENCE...OKLAHOMA...SUGAR VALLEY...FAIRHAVEN...
MUTTONVILLE...MORNING SUN...WHEATVILLE AND HUESTON WOODS STATE PARK
ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3983 8493 3991 8479 3967 8441 3956 8465
3957 8474SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1027 PM EDT SUN APR 1 2012
INZ050-058-059-066-OHZ060-070-020300-
UNION IN-FRANKLIN IN-FAYETTE IN-WAYNE IN-BUTLER OH-PREBLE OH-
1027 PM EDT SUN APR 1 2012
...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
PREBLE...NORTHWESTERN BUTLER...SOUTHERN WAYNE...FAYETTE...NORTHERN
FRANKLIN AND UNION COUNTIES THROUGH 1100 PM EDT...
AT 1021 PM EDT...RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS
NEAR ABINGTON...MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS TO 30 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...LIBERTY...WEST COLLEGE
CORNER AND OXFORD.
ALSO...BOSTON...CLIFTON...SPRINGERSVILLE...BROWNSVILLE...WITTS
STATION...COLUMBIA...KITCHEL AND NULLTOWN ARE NEAR THE PATH OF THESE
STRONG THUNDERSTORMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3969 8530 3979 8531 3979 8530 3979 8523
3982 8523 3982 8487 3945 8467 3944 8531
3968 8531PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1037 PM EDT SUN APR 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM HAIL 3 SW EATON 39.72N 84.67W
04/01/2012 M0.88 INCH PREBLE OH TRAINED SPOTTER
1023 PM HAIL MUTTONVILLE 39.66N 84.69W
04/01/2012 E1.25 INCH PREBLE OH PUBLIC
&&SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1059 PM EDT SUN APR 1 2012
INZ059-066-OHZ070-020330-
UNION IN-FRANKLIN IN-BUTLER OH-
1059 PM EDT SUN APR 1 2012
...A STRONG THUNDERSTORM WILL AFFECT WESTERN BUTLER...EASTERN
FRANKLIN AND SOUTHERN UNION COUNTIES THROUGH 1130 PM EDT...
AT 1056 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BILLINGSVILLE...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS TO 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OXFORD.
ALSO...MIXERVILLE...MOUNT CARMEL...REILY...CEDAR GROVE...MCGONIGLE...
SCIPIO...ST. CHARLES AND MILLVILLE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3959 8488 3958 8482 3957 8481 3956 8473
3932 8462 3932 8496 3959 8504PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1102 PM EDT SUN APR 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM HAIL SEVEN MILE 39.48N 84.55W
04/01/2012 M0.88 INCH BUTLER OH BROADCAST MEDIA
&&
KURZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1118 PM EDT SUN APR 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 PM HAIL HAMILTON 39.39N 84.56W
04/01/2012 E1.00 INCH BUTLER OH PUBLIC
&&
BCThe Cincinnati radar (KILN), 90 km away, was scanning. The volume nearest the first event began at 03:22 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375081, 375082.